Utah, 2004

Drought in Utah, December 1 to 31, 2004

December 1 to 31, 2004 · NWS GJT · 7 events in 7 counties and zones

A trough developed over the western United States the last few days of the month, sending a series of storms across eastern Utah. Otherwise, December was a fairly quiet month in terms of precipitation.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A trough developed over the western United States the last few days of the month, sending a series of storms across eastern Utah. Otherwise, December was a fairly quiet month in terms of precipitation. Drought conditions did improve one category, from severe to moderate, across the eastern Uinta Mountains. Little change occurred elsewhere, with severe to extreme drought persisting. Please see the January 2005 Storm Data publication for a continuation on this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 3:21 PM MST, 8 hours 39 minutes earlier.

Area forecast discussion, Nov 30, 3:21 PM MST, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 PM MST TUE NOV 30 2004

.SHORT TERM (TONIGHT-THURSDAY)...
COLD DRY AIRMASS WILL REMAIN OVER THE AREA TONIGHT...WITH INCREASING
THIN HIGH CLOUDS THIS EVENING...THICKENING LATE. BELIEVE THESE
CLOUDS WILL HELP HOLD UP LOW TEMPS A BIT...BUT NOT AS MUCH AS
MODELS ARE CALLING FOR. HAVE GONE A FEW DEGREES BELOW GUIDANCE
AGAIN AND A DEGREE OR TWO COOLER THAN PREVIOUS FORECAST.

NEXT TROUGH IS A BIT SLOWER THAN PREVIOUS SOLUTIONS SHOWED.
PRECIPATION WILL BE SCANT AND MAINLY OVER THE NORTH. HAVE MADE ONLY
SMALL CHANGES HERE. GENERAL FLOW WED BECOMES WESTERLY WITH BETTER
LAPSE RATES IN THE MID AND LOWER LEVELS...THIS SHOULD IMPROVE
VERTICAL MIXING SOMEWHAT WED AFTERNOON. SKIES SHOULD CLEAR OUT SLOWLY
OVERNIGHT THROUGH THURSDAY MORNING...WITH REMNANT OROGRAPHIC SHOWERS
OVER NW FACING SLOPES WED NIGHT AND THURS. KEPT IT COOL AGAIN FOR
THUR MORNING WITH NOT MUCH OF A WARMUP THURSDAY.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...HAVE MADE ONLY MINOR
CHANGES TO THE FORECAST THROUGH THE LONG TERM PERIOD. A SERIES OF
RELATIVELY WEAK WEATHER DISTURBANCES WILL MOVE ACROSS THE AREA...WITH
TEMPS REMAINING BELOW NORMAL.

THURSDAY-SUNDAY...THE FIRST WAVE BRUSHES THE NORTH THU/THU NIGHT AS
FLOW SPLITS AND A LOW FORMS OVER SOUTHERN CA. NORTHWEST FLOW FOLLOWS.
DO NOT EXPECT MUCH FROM THIS WAVE AS THE ATMOSPHERE REMAINS VERY DRY.
THEN ON SAT THE SOUTHWEST LOW BEGINS TO MOVE EAST AND OPEN UP. THE
12Z GFS BRINGS IT OVER THE 4-CORNERS SAT AFTERNOON THEN ONTO THE
PLAINS BY SUN AFTERNOON. AGAIN HARDLY ANY MOISTURE ASSOCIATED WITH
THIS SYSTEM AND NOT MUCH COLD AIR. SO HAVE KEPT LOW POPS RESTRICTED
TO THE NORTHERN MOUNTAINS FROM OVERRUNNING MOISTURE SPILLING OVER THE
FLAT RIDGE.

MONDAY-TUESDAY...NEXT SYSTEM IS A LITTLE STRONGER...AND COMES IN THE
FORM OF AN OPEN WAVE FROM THE NORTHWEST. TROUGH PASSAGE IS SCHEDULED
FOR MON WITH A REINFORCING SHOT ON MON NIGHT. GOOD COLD AIR FORECAST
AT THIS TIME...AND BETTER MOISTURE. BUT TIME WILL TELL HOW THIS
SYSTEM WILL PLAY OUT. HAVE KEPT CHANCE MOUNTAINS/SLIGHT CHANCE
VALLEYS THROUGH TUE FOR TIMING/INTENSITY ADJUSTMENTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CJC/EH
Hazardous weather outlook, Nov 30, 5:45 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST TUE NOV 30 2004

COZ001>014-017>023-UTZ022>025-027>029-011245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST TUE NOV 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...
VERY COLD TEMPERATURES...RANGING FROM AROUND 10 ABOVE TO 20 BELOW
ZERO AT SUNRISE...WILL INCREASE THE RISK OF FROSTBITE TO EXPOSED SKIN
EARLY THIS MORNING. COLD TEMPERATURES WILL BE PRESENT AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

COLD NIGHTTIME TEMPERATURES WILL PERSIST WEDNESDAY NIGHT AND
THURSDAY NIGHT. THE NEXT CHANCE OF SIGNIFICANT PRECIPITATION IS
SUNDAY NIGHT AND MONDAY...WHEN A BRIEF PERIOD OF HEAVY SNOW IS
POSSIBLE FOR THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429898, 5429899, 5429900, 5429901, 5429902, 5429903, 5429904.